Should I go on the pill? 

By Quilla Watt, Integrative Naturopath

Someone recently asked me if I thought they should go on the pill, but I couldn’t give a simple “yes” or “no” answer. Figuring out what is the best form of contraception is very individual – you have to work out what is going to work for you. 

For many women, the pill is a convenient and reliable form of contraception. The pill supplies synthetic hormones that suppress our own hormones, and prevent ovulation. Women can take either the combined oral contraceptive pill (contains an oestrogen and progestogen combination), or progestogen-only pill. A regular course of the pill usually has a series of placebo pills that contain no active hormones, and this is when you get your “period”. I say “period” because while it looks like a regular menstrual period, it is not- the synthetic hormones have built up your uterine lining, and stopping them makes it shed, however no ovulation takes place during the cycle.

 

Why take the pill?

Some women want to take the pill because it is more convenient that using condoms. Firstly, let’s get something straight – the pill is a form of contraception. It in no way protects you from STIs. I have to admit I’m a little surprised by the number of young women that think because they take the pill they don’t need to worry about anything else. Just because you are on the pill, does not mean you should throw out the condoms.

Some women want to take the pill because it is more effective that using condoms. The combination pill is more than 99% effective at preventing pregnancy. Condoms are 98% effective. So if you are using condoms correctly, your chance of getting pregnant is 2 in 100, as opposed to less than 1 in 100 with the pill. For some women, this feels like a worthwhile difference, but other women are not happy to put up with potential side effects for such a small difference.

Then there are women who are thinking of going on the pill for other reasons – to manage painful periods, heavy periods, absent or irregular periods, poly-cystic ovarian syndrome (PCOS), or endometriosis. For these women, the pill will mask the problem without fixing the cause. There is so much more we can do to address the underlying cause of the condition than just taking synthetic hormones.

 

Known side effects of the pill

Spotting: 

If you start taking the pill, it is common to get some light bleeding (spotting) during your cycle in the first 3 months. This usually settles by the third cycle, but for 10% of women, spotting can continue.

Headaches:

Women can experience headaches when first starting the pill, and if you do, its important to have a chat with your GP and let them know.

Weight gain: 

Women often complain of weight gain when they start the pill. However, studies haven’t found this to be the case. It looks like the pill causes fluid retention, especially in the breast, hips and thighs, which can look like weight gain. There are also questions around whether the pill causes insulin resistance, however I haven’t seen enough research to be able to confirm this as yet.

Breast tenderness: 

You can experience breast swelling and tenderness when starting the pill. This may just be due to retaining fluid in the breast, however if you notice a lump or severe breast pain, you need to chat to your GP about this.

Mood changes: 

While the research isn’t conclusive that the pill can cause depression, there are a few researchers in the field that are quite convinced of the mood changes that can occur with the pill. Certainly in clinic, we see women who experience low mood, irritability, or become more emotional when going on the pill. If you have a history of depression, you should chat with your GP about this before going on the pill

Decreased libido: 

The hormones in the pill can change your body’s testosterone and DHEA levels, and lower your libido. You may find you have less interest in sex, and fewer sexual thoughts. Some women do not realise that this can be a side effect, and blame themselves for not feeling interested. This can have a profound effect on your mood and your relationship.

Cardiovascular side effects:

The newer combination pills with the form of synthetic progesterone called drospirenone may have a higher risk of blood clots including deep vein thrombosis and pulmonary embolism.  All combination pills come with a slightly increased risk of cardiovascular events such as heart attack, stroke and blood clots. If you have a history of any of these, the combination pill is not for you. Its also not recommended in women who are obese, have a family history of heart disease, or are over 35 and smoke.

Cancer:

The pill appears to increases your risk of some cancers (cervical and liver), and decrease your risk of others (ovarian and endometrial cancer). The evidence around breast cancer is not clear – earlier studies showed a link between pill use and breast cancer, while more recent studies have not.

 

Other possible consequences of the pill

In clinic, we can see hair loss in women on the pill. We can also see acne flare up once the pill is stopped. Some women can take time to get their periods back after stopping the pill, which is known as post-pill amenorrhea. It can take your body a bit of time to start making its own hormones again, but your period usually returns in 3 months. If it doesn’t, it’s a good idea to speak to your naturopath. There’s plenty we can do the help get your periods back on track.

If you started taking the pill for painful periods, heavy periods, or for endometriosis, it’s important to work on this before you come off the pill, to prevent your symptoms returning.

As a parting comment, its good to remember that as far as contraceptives, there are far more options than just the pill or the condom. The latest non-hormonal IUDs are far safer than their earlier versions, and are worth looking in to. Like I said at the start- it’s about working out what works for you.